Michigan, 2022Cold in Michigan, January 15, 2022
January 15, 2022 · NWS MQT · 2 events in 2 counties and zones
Dangerously low wind chills of 25 to 30 below zero were recorded over east half portions of Upper Michigan on the morning of the 15th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dangerously low wind chills of 25 to 30 below zero were recorded over east half portions of Upper Michigan on the morning of the 15th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 15, 3:17 AM EST, 43 minutes earlier.
Area forecast discussion, Jan 15, 3:17 AM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
317 AM EST Sat Jan 15 2022
.SHORT TERM...(Today and tonight)
Issued at 315 AM EST SAT JAN 15 2022
Current water vapor imagery highlights strong subsidence behind a
closed low situated over Kansas. Meanwhile, Gulf moisture is being
advected ahead of it into the Missouri Valley and lower Midwest.
Surface high pressure over much of the Upper Midwest and northern
Great Lakes Region though will help to suppress any synoptic
activity from impacting Upper Michigan. Nonetheless, light lake
effect snow bands in the northeast surface flow will persist through
daybreak across northern and western portions of Marquette County.
Additional snow accumulations, however, will be minimal as winds
begin to shift to the southwest through the course of this morning.
At that point, ridging aloft will briefly replace a weak trough, and
it will be a sunny but cold day for the UP with high temperatures
only topping off in the single digits (east) to teens over the
interior west.
The bitter cold temperatures will be especially dangerous over the
eastern portions of the UP this morning where wind chills will
plummet into the -25 to -30 range. As a result, a wind chill
advisory remains in effect for Luce and Schoolcraft counties through
mid-morning.
Late in the period, focus turns to the next Clipper system as the
upper pattern shifts from ridging to a more zonal flow tonight. It
will be another cold night, but the increase in cloud cover ahead of
the system will help to mitigate the temperatures a bit. Overnight
lows will at least stay in the single digits above zero, except over
the far eastern counties which could fall below zero. CAMs do,
however, keep any LES from Lake MI to the east of the MQT forecast
area.
.LONG TERM...(Sunday through Friday)
Issued at 315 AM EST SAT JAN 15 2022
Ensemble means suggest the longterm period will remain near normal
through the middle of the week, with a colder shot of arctic air
progged for the second half of the week. There will be ridging off
the West Coast to start the period with a shrtwv dropping south
through the Northern Plains that will join with a stronger low
pressure system progged to lift north from the SE late Sunday into
Monday. These systems will move off the East Coast on Tuesday as
troffing remains over the Great Lakes region. By the second half of
the week, upstream ridging off the West Coast will build, driving a
deeper trof downstream with NW flow bringing colder, arctic air
across the Great Lakes by Wednesday. Aside from lake-effect snow,
the only chance of more widespread pcpn this period will be Tuesday
night into Wednesday as a wave embedded in the NW flow crosses the
UP ahead of the arctic air.
On Sunday, a wave will pass over the UP bringing light snow across
much of the CWA. Slightly cooler air will follow behind the passage
of this wave, with some LES in the NW wind snow belts developing
Sunday night. This LES will look to continue through Monday, before
a sfc ridge of high pressure approaches Monday night, bringing an
end to the snow. Temperatures on Sunday into Monday will be near
normal with highs in the low to mid 20s and lows in the low teens to
single digits.
That high pressure system shifts east on Tuesday as the next
embedded wave in NW flow brings another chance of widespread snow
Tuesday evening into Wednesday. Models are in good agreement
temporally speaking, but there is some differences in strength of
associated sfc low as it moves over the UP. 12Z EC has the low
strengthen to 990mb over Lake Superior, but its ens mean remains at
1002mb. The operational 12Z EC did make a bit of a jump with the 12Z
run, but the latest 00Z run has the low deepening to 992mb as well,
so something to monitor for the middle of the week. Its 00Z GFS
counterpart is 1003mb and 1006mb respectively, with the 00Z GEM at
994mb and 1005mb. The exact track of this low is still uncertain as
well with some lake-enhancement potential off either lake, otherwise
the QPF looks on the modest side around 0.25in or less.
Cold, arctic air will move in behind this exiting low pressure
system as an arctic high pressure system moves in across the Central
Plains. LES will remain possible in the NW wind snow belts, but with
850mb temps near -25C not expecting significant accums as the DGZ
falls to the sfc. Look for temps to fall through the day into the
single digits on Wednesday and remain there through Thursday. Brief
shrtwv ridging may bring some relief and SW flow Friday, but
ensemble means suggest this will be short-lived as another shot of
colder air with NW flow moves in for the weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1026 PM EST FRI JAN 14 2022
NE flow will result in persistent lake effect showers at KSAW
overnight. As a result, MVFR conditions will be the prevailing
flight category overnight, although cannot completely rule out any
brief visibility deterioration to IFR vsby in a heavier LES band. E-
NE winds will back slightly to the north late tonight. IWD will stay
mostly VFR for this forecast period while CMX stays mostly MVFR.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 315 AM EST SAT JAN 15 2022
Winds will remain on the lighter side today, but SW winds will begin
to increase this evening into tonight. SW winds tonight will
increase to around 40 knots across the west half and to around 35
knots across the east. There is some potential for gusts to increase
between 40 to 45 knots for a brief period tonight, mainly between
midnight and 6am EST. A cold front will then pass over the lake
Sunday evening bringing a period of NW winds of 20 to 30 knots
through Tuesday morning. High pressure on Tuesday will bring lighter
winds, but those will be brief as an arctic cold front is expected
to pass over the lake Tuesday night. NW winds behind this cold front
could bring a period of gales through Wednesday evening. Cold air
will remain over the lake through Friday with NW winds of 20 to 30
knots.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Wind Chill Advisory until 10 AM EST this morning for MIZ007-014-
085.
Lake Superior...
Heavy Freezing Spray Warning until 7 AM EST this morning for
LSZ243>251-264>267.
Gale Watch from this evening through Sunday afternoon for LSZ162-
263-264.
Lake Michigan...
None.
&&
SHORT TERM...TDUD
LONG TERM...JAW
AVIATION...07
MARINE...JAWHazardous weather outlook, Jan 15, 3:52 AM EST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
352 AM EST Sat Jan 15 2022
MIZ001>007-009>014-084-085-160900-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
352 AM EST Sat Jan 15 2022 /252 AM CST Sat Jan 15 2022/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-160900-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
352 AM EST Sat Jan 15 2022
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-160900-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
352 AM EST Sat Jan 15 2022 /252 AM CST Sat Jan 15 2022/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
Southwest gales are expected tonight through early Sunday morning.
A brief period of SW gales of 40 to 45 knots is expected. See the
latest Open Lake Forecast and Marine Weather Message for details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A few southwest gales to 35 knots will be possible through late
Sunday morning across the west half.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
JAW
Cold/Wind Chill, Luce
- When
- January 15, 4:00 AM EST to 10:00 AM EST
- Where
- Luce forecast zone
- Reported by
- AWOS
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
Wind chill values between 25 and 30 below zero were recorded over much of Luce County on the morning of the 15th.
Cold/Wind Chill, Southern Schoolcraft
- When
- January 15, 5:00 AM EST to 10:00 AM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- AWOS
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
Wind chill values between 25 and 30 below zero were recorded over much of southern Schoolcraft County on the morning of the 15th.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, January 15 to 16, 20222 deaths · 1 injured · 2 events
- Winter Weather in Texas, January 15 to 16, 20221 death · 3 injured · 11 events
- Tsunami in California, January 15, 2022$9.5 million · 2 events
- Wildfire and High Wind in Texas, January 15, 2022$1.5 million · 51 kt wind · 10 events
- Winter Storm and Winter Weather in Tennessee, January 15 to 16, 202230 events
- Flooding in Puerto Rico, January 15, 2022$30,000 · 2 events
- Winter Storm and Heavy Snow in Arkansas, January 15 to 16, 202222 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 15 to 16, 202250 kt wind · 22 events
- Heavy Snow and Winter Weather in Missouri, January 15, 20221 injured · 13 events
- Heavy Snow and Winter Weather in Mississippi, January 15 to 16, 202217 events
- High Wind in Kansas, January 15, 202256 kt wind · 14 events
- Extreme Cold in New York, January 15, 202212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1004672, 1004669.